Kansas, 2004

Hail and Damaging Winds in Kansas, July 22, 2004

July 22, 2004 · NWS ICT · 10 events in 3 counties and zones

5 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 22, 2:04 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 22, 2:04 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
304 PM CDT THU JUL 22 2004

.DISCUSSION...
MAIN FCST CONCERNS ARE THE POTENTIAL FOR A FEW SEVERE STORMS EARLY
THIS EVENING, AND LOCALLY HEAVY RAINFALL TONIGHT INTO FRIDAY
MORNING, FOLLOWED WITH MUCH COOLER AIR.

TONIGHT-FRIDAY:
MAIN FOCUS THIS EVENING FOR CONVECTION WL BE THE SFC TROUGH AXIS
EXTENDING FM SWRN KS ACROSS CNTRL AND NERN KS. IN ADDITION, COLD
FRONT WL BE WORKING SWD INTO CNTRL KS WHICH MAY ENHANCE
CONVERGENCE/LIFT. MID LVL LAPSE RATES AND SHEAR ARE MARGINAL,
HOWEVER SBCAPES OF AROUND 2,000 J/KG ARE PLAUSIBLE ALONG THE SFC
TROUGH/FRONT AXIS INTO EARLY EVENING IN AREAS EXPERIENCING
SUFFICIENT INSOLATION. COULD SEE A FEW SEVERE T-STORMS WITH WET
MICROBURSTS AND MARGINALLY SEVERE HAIL EARLY ON, WITH A DIMINISHING
TREND IN STORM INTENSITY BY MID-LATE EVE. THE MAIN CONCERN OVERNIGHT
WL BE LOCALLY HEAVY RAINFALL ALONG AND JUST N OF THE 850 FRONT
ACROSS CNTRL AND PART OF S-CNTRL KS. PRECIPITABLE WATER OF 1.75 TO 2
INCHES COMBINED WITH UPPER DIVERGENCE IN THE RIGHT REAR QUAD OF THE
UPPER JET SHOULD LEAD TO 1 TO 2 INCH RAINFALL AMOUNTS IN CNTRL AND
PORTIONS OF S-CNTRL KS INTO THE MORNING HOURS FRIDAY. ONE NEGATIVE
IS THAT THE 850 SOUTHERLY INFLOW IS PROGGED TO BE SOMEWHAT WEAK.
GIVEN 6 HRLY FLASH FLOOD GUIDANCE VALUES ARE FAIRLY HIGH AT 3 TO 4
INCHES PER 6 HRS, WL HOLD OFF ON FLOOD WATCH ISSUANCE ATTM.
OTHERWISE RAINFALL LOOKS LIKELY FOR CNTRL AND SERN KS INTO FRIDAY.
EXTENSIVE CLOUD COVER, NERLY WINDS, AND THE RAIN SHOULD KEEP HIGHS
DOWN IN THE 70S FOR MUCH OF THE FCST AREA ON FRIDAY.

FRI NIGHT-SATURDAY:
WL KEEP CHANCE OF RAIN SHOWERS IN FOR S-CNTRL AND SERN KS FRIDAY
NIGHT, SHIFTING CHANCES TO SERN KS BY SATURDAY. GFS CONTINUES TO
INDICATE ISENTROPIC LIFT DURG THIS TIME PERIOD, EVEN THOUGH THE
DEEPER MOISTURE WL BE GETTING SHUNTED SWD WITH TIME. LOOKING FOR
HIGHS IN THE MID 70S AREAWIDE GIVEN CLOUDS AND ERLY FLOW.

SUN-WED:
NORTHWESTERLY FLOW WL BE PRESENT OVER KANSAS DURING THIS PERIOD.
MODIFICATION OF THE AIRMASS WL BE VERY SLOW TO OCCUR IN THIS
PATTERN. POPS LOOK TOO LOW TO INSERT ATTM, WITH BEST MOISTURE RETURN
FOCUSED UP THRU THE HIGH PLAINS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  76  61  76 /  70  80  30  10
HUTCHINSON      66  75  61  76 /  80  80  20  10
NEWTON          66  75  61  76 /  70  80  20  10
ELDORADO        67  77  62  76 /  70  80  30  10
WINFIELD-KWLD   68  81  62  76 /  50  80  40  20
RUSSELL         62  72  57  75 /  90  60  10  10
GREAT BEND      64  73  57  75 /  90  80  10  10
SALINA          65  75  59  76 /  90  70  10  10
MCPHERSON       66  75  59  76 /  80  80  10  10
COFFEYVILLE     69  84  63  76 /  30  60  50  40
CHANUTE         69  82  62  76 /  40  60  40  30
IOLA            69  81  62  75 /  50  60  40  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

9/CARUSO
Hazardous weather outlook, Jul 22, 2:35 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT THU JUL 22 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
335 PM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP OVER CENTRAL KANSAS THIS AFTERNOON ALONG
A FRONTAL BOUNDARY. A FEW OF THE STORMS COULD REACH SEVERE LIMITS
WITH DAMAGING WINDS AND MARGINALLY SEVERE HAIL. THE AREAS GREATEST
AT RISK WILL BE ALONG AND NORTH OF A KINGMAN TO NEWTON, TO FLORENCE
LINE. THE TIME FRAME FOR POSSIBLE SEVERE THUNDERSTORM ACTIVITY WOULD
OCCUR BETWEEN 4 PM AND 10 PM THIS EVENING. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO BECOME MORE NUMEROUS DURING THE OVERNIGHT HOURS
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS ACTIVITY DUE TO HIGH LEVELS OF MOISTURE IN THE
ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL
AND SOUTHEASTERN KANSAS ON FRIDAY INTO FRIDAY NIGHT. AS A RESULT,
THE LONG DURATION OF THIS ACTIVITY COULD CAUSE SOME LOCALIZED
FLOODING PROBLEMS, MAINLY OVER CENTRAL AND SOUTH CENTRAL KANSAS.
A FEW THUNDERSTORMS MAY LINGER IN SOUTHEASTERN KANSAS ON SATURDAY,
HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED
NATURE OF ANY SEVERE WEATHER THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CJ/JMC

The radar

The Wichita radar (KICT), 68 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
July 22, 4:15 PM CST
Where
Marion County, 2 mi N of Peabody
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.200, -97.100

Thunderstorm Wind, Marion

When
July 22, 4:16 PM CST
Where
Marion County, 1 mi W of Peabody
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.167, -97.117

Hail, Marion

When
July 22, 4:29 PM CST
Where
Marion County, Peabody
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.167, -97.100

Thunderstorm Wind, Marion

When
July 22, 4:29 PM CST
Where
Marion County, Peabody
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.167, -97.100

Thunderstorm Wind, McPherson

When
July 22, 4:57 PM CST
Where
McPherson County, 7 mi N of Mc Pherson
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.467, -97.667

Hail, McPherson

When
July 22, 5:00 PM CST
Where
McPherson County, Canton
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.383, -97.417

Thunderstorm Wind, McPherson

When
July 22, 5:00 PM CST
Where
McPherson County, Canton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.383, -97.417

Hail, McPherson

When
July 22, 5:05 PM CST
Where
McPherson County, 7 mi N of Mc Pherson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -97.667

Hail, McPherson

When
July 22, 5:16 PM CST
Where
McPherson County, 7 mi N of Mc Pherson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -97.667

Thunderstorm Wind, Rice

When
July 22, 5:20 PM CST
Where
Rice County, 2 mi S of Sterling
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.183, -98.200

An eight inch diameter tree limb was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411549, 5411550, 5411551, 5411552, 5411553, 5411554, 5411555, 5411556, 5411557, 5411558.